Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 63, NWS Nashville, TN

May 12, 20164 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 12, 2016, 2:47 PM CDT for 4 counties in Tennessee. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2016, 2:47 PM CDT (19:47 UTC)
Expired
May 12, 2016, 3:15 PM CDT
In force
28 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, TN, Jackson County, TN, Macon County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 86 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 2:47 PM CDTTSTM WND DMG6 Sw Red Boiling Spring, TNTREE DOWN ALONG UNION CAMP ROAD
May 12, 3:15 PM CDTTSTM WND DMG5 W Celina, TNTREE DOWN ALONG HWY 52 NEAR MOSS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WUUS54 KOHX 121947
SVROHX
TNC027-087-111-159-122015-
/O.NEW.KOHX.SV.W.0063.160512T1947Z-160512T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
247 PM CDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN SMITH COUNTY IN MIDDLE TENNESSEE...
  NORTHERN JACKSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN MACON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 315 PM CDT

* AT 246 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RED BOILING
  SPRINGS...OR 10 MILES SOUTHEAST OF LAFAYETTE...MOVING NORTHEAST AT 50
  MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CELINA...RED BOILING SPRINGS...PLEASANT SHADE...WHITLEYVILLE...DALE
  HOLLOW LAKE AND MOSS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3662 8535 3651 8537 3650 8540 3650 8544
      3648 8546 3631 8591 3641 8598 3642 8597
      3643 8599 3647 8602 3662 8577 3661 8550
TIME...MOT...LOC 1946Z 242DEG 42KT 3645 8586 

HAIL...0.75IN
WIND...60MPH
 
$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:47 PM CDT, 2 hours earlier.

Area forecast discussion, May 12, 12:47 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Nashville TN
1247 PM CDT THU MAY 12 2016

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Have updated the suite of forecast products to reflect current
regional radar mosiac trends along with the consensus of short
range model solutions for today, thus pushing back the chance of
numerous shwrs and tstms to mainly the afternoon hours, spreading
west to east as the afternoon hours progress, with best heavy
rainfall potential during the afternoon hours also, as sfc front
begins to push into mid state. Updated hrly temp, dewpoint, sky
condition, and wind speed/direction grids also. Remainder of
forecast continues to be on track.

&&

.AVIATION...
18Z TAF DISCUSSION.

Tried to reflect passage timing of shwrs/tstms at terminals based
on latest radar mosiac imagery, with a tempo group illustrating
the best 2 hr window for convective impacts at each TAF site.
Some brief temporary gusts associated with convection to 35 to
40kts possible also. Ceilings on the whole are expected to be VFR,
with rain induced vsbys into the MVFR category during greatest
impact. Maybe some lingering convection behind present line moving
across the TN River Valley Region as it pushes ewd, but expect a
general erosion of ceilings 13/02Z W - 13/10Z E, with some MVFR
fog possibly per low level moisture pooling potential at terminals
13/07Z W - 13/15Z E under SKC sky conditions. Expect ridging
influences sfc/aloft to build enough across the region to support
VFR/SKC conditions across entire region with nwly sfc winds of
5-10kts 13/15Z-13/18Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight FOR Cheatham-Clay-
Cumberland-Davidson-De Kalb-Fentress-Jackson-Macon-Montgomery-
Overton-Pickett-Putnam-Robertson-Smith-Sumner-Trousdale-White-
Wilson.

&&

DISCUSSION......21
AVIATION........31
Hazardous weather outlook, May 12, 10:11 AM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1011 AM CDT THU MAY 12 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-131000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1011 AM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHERN MIDDLE TENNESSEE
GENERALLY ALONG AND NORTH OF I-40 THROUGH THE EVENING HOURS.

ANOTHER ROUND OF NUMEROUS SHOWERS AND THUNDERSTORMS IS EXPECTED
ACROSS THE AREA TODAY...WITH 1 TO 2 INCHES OF RAIN AND SOME
LOCALLY HIGHER AMOUNTS POSSIBLE. DUE TO THE HEAVY RAINFALL
YESTERDAY...SOME AREAS IN THE WATCH COULD QUICKLY SEE ADDITIONAL
FLASH FLOODING.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS
THE VAST MAJORITY OF MIDDLE TENNESSEE...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS. WITH ANY SEVERE THUNDERSTORMS
THAT DO DEVELOP...DAMAGING WINDS WILL BE THE MAIN
CONCERN...ALTHOUGH LARGE HAIL CAN NOT TOTALLY BE RULED OUT EITHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME STRONG THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH
WEDNESDAY OF NEXT WORK WEEK...ALTHOUGH THIS REMAINS VERY
UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH
STRUCTURAL DAMAGE
TREES OR POWER LINE DOWN

31

In the hours before

Local storm report, May 12, 1:59 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
159 PM CDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND DMG     1 NW NASHVILLE          36.18N  86.80W
05/12/2016                   DAVIDSON           TN   TWITTER

            TREE DOWN AT VANTAGE WAY AND FRENCH LANDING DR

&&

EVENT NUMBER OHX1600508

AL
Local storm report, May 12, 2:05 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
205 PM CDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TSTM WND DMG     1 NE NASHVILLE          36.18N  86.77W
05/12/2016                   DAVIDSON           TN   TWITTER

            TREES AND POWERLINES DOWN AT THE CORNER OF MERIDIAN AND
            CLEVELAND ST.

&&

EVENT NUMBER OHX1600509

AL
Special weather statement, May 12, 2:05 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
205 PM CDT THU MAY 12 2016

TNZ008-009-028-029-121945-
TROUSDALE TN-SUMNER TN-MACON TN-WILSON TN-
205 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SUMNER...WESTERN MACON...NORTH
CENTRAL WILSON AND TROUSDALE COUNTIES UNTIL 245 PM CDT...

AT 204 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS CENTERED NEAR GALLATIN...MOVING EAST AT 40 MPH.

HALF INCH HAIL...WIND GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GALLATIN...LAFAYETTE...HARTSVILLE...WHITE HOUSE...WESTMORELAND...CROSS
PLAINS...PORTLAND...MITCHELLVILLE...BLEDSOE CREEK STATE PARK...
COTTONTOWN...BETHPAGE...OAK GROVE AND DICKERSON CHAPEL RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3664 8612 3644 8597 3625 8634 3646 8666
      3648 8664 3653 8664 3663 8656 3665 8651
      3665 8645
TIME...MOT...LOC 1903Z 247DEG 33KT 3640 8652

31
Local storm report, May 12, 2:17 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
217 PM CDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND DMG     NASHVILLE               36.17N  86.78W
05/12/2016                   DAVIDSON           TN   EMERGENCY MNGR

            A DOZEN TREES DOWN ACROSS THE COUNTY. 2300 PEOPLE
            WITHOUT POWER.

&&

EVENT NUMBER OHX1600510

AL
Special weather statement, May 12, 2:18 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
218 PM CDT THU MAY 12 2016

TNZ028-030-122000-
SMITH TN-WILSON TN-
218 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SMITH AND CENTRAL WILSON COUNTIES
UNTIL 300 PM CDT...

AT 218 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS CENTERED OVER LEBANON...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH...BRIEF HEAVY RAINFALL OVER ALREADY
SATURATED GROUND CONDITIONS...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND HALF INCH HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEBANON...CARTHAGE...WATERTOWN...GORDONSVILLE...HICKMAN...SOUTH CARTHAGE
AND TUCKERS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3620 8585 3610 8589 3612 8591 3610 8591
      3611 8596 3608 8601 3609 8601 3609 8605
      3608 8606 3609 8634 3626 8648 3631 8615
      3629 8613 3632 8611 3635 8589
TIME...MOT...LOC 1915Z 268DEG 27KT 3619 8629

31
Special weather statement, May 12, 2:22 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
222 PM CDT THU MAY 12 2016

TNZ009-029-030-122000-
TROUSDALE TN-MACON TN-SMITH TN-
222 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH...SOUTH CENTRAL
MACON AND TROUSDALE COUNTIES UNTIL 300 PM CDT...

AT 222 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS CENTERED NEAR HARTSVILLE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH...BRIEF HEAVY RAINFALL OVER ALREADY
SATURATED GROUND CONDITIONS...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND HALF INCH HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARTSVILLE...DIXON SPRINGS AND PLEASANT SHADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3634 8586 3630 8614 3632 8617 3632 8619
      3634 8621 3634 8622 3635 8623 3634 8625
      3631 8625 3630 8626 3631 8627 3633 8626
      3635 8627 3650 8598
TIME...MOT...LOC 1921Z 232DEG 31KT 3631 8623

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:52 PM CDTSpecial Weather StatementOHXDavidson, Macon, Robertson, Sumner83 min
May 12, 2:08 AM CDTFlash Flood WatchOHXCheatham, Clay, Cumberland, Davidson, DeKalb, Fentress and 12 more17 hr
May 12, 12:12 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne33 min
May 12, 12:23 PM CDTSpecial Weather StatementOHXStewart37 min
May 12, 12:28 PM CDTSpecial Weather StatementOHXHouston, Humphreys47 min
May 12, 12:47 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Stewart28 min
May 12, 12:54 PM CDTSpecial Weather StatementOHXWilliamson51 min
May 12, 1:04 PM CDTSpecial Weather StatementOHXCheatham26 min
May 12, 1:11 PM CDTSpecial Weather StatementOHXDickson34 min
May 12, 1:13 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson32 min
May 12, 1:16 PM CDTSpecial Weather StatementOHXDickson, Houston, Stewart29 min
May 12, 1:28 PM CDTSpecial Weather StatementOHXRobertson32 min
May 12, 1:39 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson51 min
May 12, 1:42 PM CDTSpecial Weather StatementOHXCheatham33 min
May 12, 2:05 PM CDTSpecial Weather StatementOHXSumner, Trousdale40 min
May 12, 2:18 PM CDTSpecial Weather StatementOHXSmith, Wilson42 min
May 12, 2:22 PM CDTSpecial Weather StatementOHXTrousdale38 min
May 12, 2:26 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson34 min
May 12, 2:29 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale, Wilson31 min
May 12, 2:49 PM CDTSevere Thunderstorm WarningOHXMacon26 min
May 12, 3:11 PM CDTSpecial Weather StatementOHXGrundy34 min
May 12, 3:16 PM CDTSpecial Weather StatementOHXClay44 min
May 12, 3:29 PM CDTSpecial Weather StatementOHXPickett46 min
May 12, 4:18 PM CDTSpecial Weather StatementOHXGiles42 min
May 12, 5:08 PM CDTSpecial Weather StatementOHXGiles52 min
May 12, 5:42 PM CDTSpecial Weather StatementOHXBedford48 min
May 12, 6:05 PM CDTSpecial Weather StatementOHXCoffee40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.